West Virginia, 2007

Hail and Damaging Winds in West Virginia, September 26, 2007

September 26, 2007 · NWS RLX · 3 events in 2 counties and zones

Severe thunderstorms moved across the Ohio River from Meigs and Athens Counties in Ohio. A few border counties in West Virginia had large hail or strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Severe thunderstorms moved across the Ohio River from Meigs and Athens Counties in Ohio. A few border counties in West Virginia had large hail or strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 2:40 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 26, 2:40 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT WED SEP 26 2007

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCE TRAVERSE THE AREA THROUGH TONIGHT. A
SECOND DISTURBANCE MOVES IN EARLY THURSDAY MORNING.  FINALLY...A
COLD FRONT BRINGS MUCH NEEDED RAIN TO ALL AREAS THRU THURSDAY
NIGHT.  HIGH PRESSURE RETURNS DRY WEATHER IN TIME FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
PLENTY OF SUNSHINE DURING THE AFTERNOON PROVIDED ENOUGH HEATING TO
COMBINE WITH MID LEVEL VORT MAX MOVING ACROSS THE AREA THRU THE
EVENING HOURS. IN ADDITION...MODELS SHOW AREAS OF CAPE REACHING 2200
J/KG ACROSS SOUTHEAST OH...AND CENTRAL WV THIS AFTERNOON AND
EVENING. ALTHOUGH THERE IS NOT DEFINITE BL BOUNDARY...THERE COULD BE
DIFFERENTIAL HEATING BOUNDARIES CREATED BY EARLY CLOUDS THAT MAY
ENHANCE STORM DEVELOPMENT THIS AFTERNOON. EXPECT RAINFALL ACTIVITY
TO DIMINISH LATER TONIGHT. SHOWERS AND THUNDERSTORMS RETURN THURSDAY
MORNING AS A SECOND WAVE MOVE AHEAD OF THE FRONT.

THE MAIN AND STRONGER UPPER WAVE WILL BE JUST WEST OF THE AREA
THURSDAY NIGHT PUSHING THE FRONT OVER THE EASTERN MOUNTAINS...AND
FURTHER EAST TOWARD EARLY FRIDAY MORNING.

NO MAJOR CHANGES TO POPS AND WEATHER GRIDS FROM PREVIOUS FORECAST
PACKAGE AS IT SEEMS TO HAVE A GOOD HANDLE OF EXPECTED CONDITIONS.
ONLY MINOR TWEAKS FOR BETTER COLLABORATION WITH NEIGHBORS. INCREASED
DEWPOINTS AHEAD AND ALONG THE COLD FRONT AS DEWPOINTS IN THE UPPER
60S HAVE BEEN CONSISTENT THERE DURING LAST 12 HRS. ALTHOUGH WENT
WITH MID 60S FOR COLLABORATION. IN THE SAME LINE... WENT CLOSER TO
THE WARMER MET AND LOCAL MOS GUIDANCE FOR LOWS TONIGHT...GENERALLY
IN THE MID 60S.

LOCAL GUIDANCE SHOW A MARGINAL THREAT FOR SEVERE WEATHER...THAT WILL
BE MONITORED CLOSELY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS DIFFER SOME IN TIMING OF WAVE FOR THURSDAY/THURSDAY NIGHT.
WITH 500 TROUGH WELL TO THE WEST...THINKING THAT SLOWER GFS TIMING
MAY BE MORE ACCURATE. SINCE THIS IS NOT CONSISTENT WITH CURRENT
FORECAST OR NAM...WILL HEDGE IN THAT DIRECTION...BUT NOT BUY GFS
SOLUTION COMPLETELY.

HIGH PRESSURE THEN BUILDS IN FOR THE WEEKEND...PROVIDING DRY
WEATHER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A WEAK FRONTAL BOUNDARY WILL ATTEMPT TO MOVE ACROSS THE REGION EARLY
IN THE WEEK. MOISTURE IS LIMITED WITH THIS FEATURE HOWEVER.
OTHERWISE...THE EAST COAST RIDGE HOLDS AND LEAVES THE REGION DRY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL THRU AT LEAST 06Z. MVFR VIS IN HAZE WILL
BE POSSIBLE AT MOST SITES AFTER 06Z. TEMPO IFR COULD BE POSSIBLE
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING THIS
AFTERNOON. HOWEVER...ITS DIFFICULT TO DECIDED IF THEY WILL AFFECT
ANY AIRPORT SITE...AND LEFT THEM OUT ATTM.

A SLOW MOVING COLD FRONT WILL APPROACH THE SE OHIO AND WV ON
THURSDAY. EXPECT SHOWERS AND THUNDERSTORMS AHEAD AND ALONG THE FRONT
THRU THU NIGHT. PCPN ACTIVITY SHOULD REACH PKB AND HTS BY 11Z
THUR...SPREADING EAST ACROSS CRW BY 14Z...AND CKB...EKN...AND BKW
AROUND BY THE END OF THE PERIOD.

EXPECT STORM ACTIVITY TO DIMINISH AFTER SUNSET...BUT TO RETURN AND
MOVE IN FROM THE SOUTHWEST AROUND 11Z...AS THE COLD FRONT APPROACHES.

AVIATION OUTLOOK...00Z FRI THRU SAT...IFR LOW CLOUDS ARE POSSIBLE
FRIDAY MORNING IN THE NW BEHIND THE FRONT...MAINLY E OF THE OH RIVER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...ARJ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ARJ
Hazardous weather outlook, Sep 26, 2:55 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT WED SEP 26 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
355 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / 29

In the hours before

Special weather statement, Sep 26, 4:32 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT WED SEP 26 2007

OHZ076-WVZ009-262200-
WASHINGTON OH-WOOD WV-
532 PM EDT WED SEP 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER VIENNA...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  NEWPORT...MARIETTA...DEVOLA...WILLIAMSTOWN...NORTH HILLS AND BOAZ.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Sep 26, 4:43 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
543 PM EDT WED SEP 26 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             WILLIAMSTOWN            39.37N 81.46W
09/26/2007  U0.75 INCH       WOOD               WV   PUBLIC

            EVENT OCCURRED BETWEEN
            523 PM 09/26/2007 AND 538 PM 09/26/2007

&&

NNNN
Special weather statement, Sep 26, 4:59 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT WED SEP 26 2007

OHZ084>086-262230-
VINTON OH-MEIGS OH-GALLIA OH-
559 PM EDT WED SEP 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF RIO
GRANDE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  KYGER...SALEM CENTER...HARRISONVILLE...DYESVILLE...DEXTER AND
  CARPENTER.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Sep 26, 5:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT WED SEP 26 2007

WVZ024-262300-
MINGO WV-
625 PM EDT WED SEP 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 625 PM EDT...A LINE OF STRONG THUNDERSTORM WAS 10 MILES NORTHWEST
OF WILLIAMSON...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BREEDEN...MYRTLE...LENORE...NAUGATUCK...KERMIT AND CHATTAROY.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Sep 26, 6:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT WED SEP 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     N CHESTER               39.08N 81.92W
09/26/2007                   MEIGS              OH   TRAINED SPOTTER

            3 INCH DIAMETER LIMBS DOWN

&&

NW
Special weather statement, Sep 26, 6:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT WED SEP 26 2007

WVZ013-024-025-262345-
LOGAN WV-LINCOLN WV-MINGO WV-
720 PM EDT WED SEP 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 720 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF HARTS...
OR ABOUT 8 MILES WEST OF LOGAN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DINGESS...MITCHELL HEIGHTS...CHIEF LOGAN STATE PARK AND
  CHAPMANVILLE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wood

When
September 26, 6:25 PM EST
Where
Wood County, 1.5 mi N of Wadeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.172, -81.630

Thunderstorm Wind, Wood

When
September 26, 6:47 PM EST
Where
Wood County, Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.330, -81.530

Several trees or large branches were blown down.

Thunderstorm Wind, Tyler

When
September 26, 7:40 PM EST
Where
Tyler County, Alma
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.430, -80.830

Trees were blown down along Route 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54506, 54507, 54508.